Braden scale calculator (pressure injury risk)

Enter your values. The answer and the full worked solution update as you type.

Result

Braden score17 / 23
Risk levelmild risk (15–18)

For exam practice only. A score is a study aid, not a clinical decision: real assessments follow the local protocol and clinical judgement.

Score the Braden Scale for Predicting Pressure Sore Risk. Choose a rating for each of the six subscales: sensory perception, moisture, activity, mobility, nutrition (each 1 to 4) and friction and shear (1 to 3). The calculator adds them to a total from 6 to 23 and gives the risk level. On the Braden scale a lower score means a higher risk.

Step-by-step solution

Score each subscale

Sensory perception: 3 slightly limited
Moisture: 3 occasionally moist
Activity: 3 walks occasionally
Mobility: 3 slightly limited
Nutrition: 3 adequate
Friction and shear: 2 potential problem

Add the six subscales

Braden score = 3 + 3 + 3 + 3 + 3 + 2 = 17
A lower score means a higher risk: 6 is the lowest possible score, 23 the highest.
Risk level: mild risk (15–18)

Key formulas

Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk

How to score the Braden scale

  1. Rate sensory perception, moisture, activity, mobility and nutrition from 1 (worst) to 4 (best).
  2. Rate friction and shear from 1 (problem) to 3 (no apparent problem).
  3. Add the six ratings: the total lies between 6 and 23.
  4. Read the risk level: 19–23 no risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or less very high risk.

Questions and answers

Who developed the Braden scale?

Barbara Braden and Nancy Bergstrom, published in 1987 (Bergstrom, Braden, Laguzza and Holman, Nursing Research). The risk levels used here are the commonly published bands, from 9 or less (very high risk) to 19–23 (no risk).

Does a high Braden score mean a high risk?

No, the reverse. Each subscale gives more points for better function, so a low total means a high risk of pressure injury.

What is the cut-off for being at risk?

A total of 18 or less is usually taken as at risk in adults. Some settings use other cut-offs, so follow the local protocol and the question.

How often is the Braden scale scored?

On admission and then at intervals set by the setting, for example every shift or every day in acute care, and whenever the condition changes.

Practise it yourself

Practise Clinical assessment scores

A calculator gives the answer. In the exam you need the method: practise it with new problems, hints and worked solutions.

</> Embed

Free for teachers and schools: paste this code into your course page, LMS or website. Students can use the calculator and its worked solution without an account.

More calculators